Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 49, NWS Las Vegas, NV

July 22, 2021Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2021, 1:13 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 1:13 PM MST (20:13 UTC)
Expired
Jul 22, 2021, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS55 KVEF 222013
FFWVEF
AZC015-222315-
/O.NEW.KVEF.FF.W.0049.210722T2013Z-210722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
113 PM PDT Thu Jul 22 2021

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 113 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly on Diamond Creek Road and Diamond Creek 
  Campground including Peach Springs.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3550 11333 3551 11347 3562 11350 3576 11356
      3585 11348 3578 11333 3574 11333 3563 11333
      3562 11333 3559 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
064 
WGUS75 KVEF 222105
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
205 PM PDT Thu Jul 22 2021

AZC015-222315-
/O.CON.KVEF.FF.W.0049.000000T0000Z-210722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
205 PM MST Thu Jul 22 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 205 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. This heavy rain has passed, but flash 
flooding remains a threat along Diamond Creek Road. Additional 
thunderstorms in the warned area possible over the next few hours.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3550 11333 3551 11347 3562 11350 3576 11356
      3585 11348 3578 11333 3574 11333 3563 11333
      3562 11333 3559 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
463 
WGUS75 KVEF 222306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 PM PDT Thu Jul 22 2021

AZC015-222316-
/O.EXP.KVEF.FF.W.0049.000000T0000Z-210722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST Thu Jul 22 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flash Flood Watch remains in effect until 900 PM MST for portions 
of northwest Arizona and Nevada.

LAT...LON 3550 11333 3551 11347 3562 11350 3576 11356
      3585 11348 3578 11333 3574 11333 3563 11333
      3562 11333 3559 11333

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:40 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 10:40 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1040 AM PDT Thu Jul 22 2021

.SYNOPSIS...Moist and unstable air will continue over the region
through the week as a typical summer monsoon set up persists. A
disturbance moving in from Arizona may lead to more extensive
thunderstorm development late this weekend and early next week.
&&

.UPDATE...A Flash Flood Watch was issued for Clark, Lincoln and
Mohave counties as it was becoming apparent that a weak disturbance
rotating between the high over Arizona and a broad trough across
northern California and northwest Nevada was acting as a trigger for
convection this morning. Precipitable water values were 1.5-1.75"
over southern Nevada and surroundinga areas with surface dewpoints
in the 60s. These values are about as high we see during monsoon
season. Isolated thunderstorms were already developing over eastern
Lake Mead and the Sheep Range. Several high res models were showing
storms expanding across Clark, Lincoln and northern Mohave counties
early this afternoon. Updated PoP/Wx grids will be out shortly
which.
&&

.PREV DISCUSSION...140 AM PDT

.SHORT TERM...Today through Friday night. Storms dissipated late
last evening in our CWA, and as of 1 AM, only a few light showers
were noted on area radars. Surface obs showed light winds, warm
temperatures, and seasonably high dewpoints. Through Friday,
thunderstorms remain the main concern. A consensus of high
resolution models shows three areas of concern today: storms forming
over the San Bernardino Mountains and moving north through Barstow,
storms forming over the higher terrain of Lincoln and Clark counties
and moving into the valleys (including Las Vegas), and storms
forming over the higher terrain of Mohave county (including the
Hualapai Mountains and the Flag Fire scar). As in previous days, the
primary impacts will likely be flash flooding and/or debris flows
resulting from heavy rain and damage to trees, power lines, etc
resulting from high winds. A lack of forcing other than daytime
heating and orographics should mean that storms weaken and dissipate
shortly after sunset this evening. Expect a little less thunderstorm
coverage on Friday, with the most favored areas being the mountains
of Lincoln, Clark, and Mohave counties, with the Sierra crest also
possibly getting in on the action. Fewer thunderstorms should allow
temperatures to creep up a couple of degrees in most areas Friday.

.LONG TERM...Saturday through Wednesday.

[THIS WEEKEND] In several previous discussions, we
have mentioned an easterly wave that is expected to move westward
across the lower 48 and bring quite a bit of additional moisture and
dynamics into the Desert Southwest this weekend. Uncertainty
surrounding this wave revolves around both timing and location,
which, in turn, provides quite a bit of uncertainty in the PoP
forecast. Model consensus at this time is for the wave to drift
slowly west across Arizona on Saturday, with the main effects for
our area beginning late Sunday. That said, pop-up convection will
continue each afternoon through the weekend, favoring Mohave County
as well as the higher terrain of Lincoln and Clark counties.

[MONDAY] As the easterly wave gets pulled around the monsoonal high
into our area, the additional moisture and dynamics that it will
bring will result in widespread showers and thunderstorms across the
forecast area. Potential Flash Flood Watches will be coordinated
this week with neighboring offices as our timing confidence
increases over the next few days. The greatest chances for rain in
most of the area should be on Monday, with highest chances over
Mohave County and the higher elevations of southern Nevada. Primary
concern will be flash flooding, though winds in excess of 50 mph are
possible with associated outflow. One huge caveat which has caused
headaches in the past: will Monday be so cloudy and showery areawide
that temperatures stay down, thus preventing any instability from
being realized, thus preventing heavy downpours? Or will there be
breaks of sunshine, allowing solar heating, allowing instability,
fueling heavy downpours? This detail is often best answered the day
of an event, so stay tuned.

[TUESDAY AND WEDNESDAY] The easterly wave will rotate north and then
northeast around the monsoonal high, departing our area around
Tuesday. This will cause precipitation chances for Tuesday and
Wednesday to be focused on the higher terrain again.
&&

.AVIATION...For McCarran...South winds will prevail overnight and
early morning with speeds generally 6-9 kts. Look for thunderstorms
to develop once again after 18z around the valley with some
potential of seeing storms impacting the terminal between 21z-00z
this afternoon. Gusty and erratic outflow winds will remain the
biggest impact with these storms. CIGS could potentially drop to
around 10k feet with any storm.  Outside of thunderstorm influences,
expect south winds 10-15 kts with FEW-SCT150-160.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms expected again today, but mainly
confined to Lincoln, Clark, Mohave, and San Bernardino counties.
Storms will be capable of producing gusty outflow winds and heavy
rain. Outside of thunderstorm influences, look for winds generally
10-15 kts or less with diurnal trends. FEW-SCT 140-160 with lower
CIGS near storms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Adair
SHORT TERM...Morgan
LONG TERM...Varian/Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 22, 9:59 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 AM PDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 E GOLDEN VALLEY       35.22N 114.14W
07/21/2021                   MOHAVE             AZ   FIRE DEPT/RESCUE

            TWO TRAVEL TRAILERS BLOWN OVER FROM
            THUNDERSTORM WINDS IN GOLDEN VALLEY.
            LOCATION ESTIMATED. TIME ESTIMATED FROM
            RADAR.

0515 PM     TSTM WND DMG     1 SW NEW KINGMAN-BUTLER 35.25N 114.03W
07/21/2021                   MOHAVE             AZ   PUBLIC

            RECEIVED PICTURES OF DAMAGED FENCES A
            TRAMPOLINE ROOFS AN AWNING AND TREE DAMAGE
            FROM NEIGHBORHOODS IN NORTHERN KINGMAN. LAT
            AND LON ESTIMATED. TIME ESTIMATED BY RADAR
            AND CONFIRMED BY PUBLIC.

&&

KILLION

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:18 AM MSTFlash Flood WatchVEFMohave11 hr
Jul 22, 4:09 PM MSTSevere Thunderstorm WarningVEFMohave51 min

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.